A man in the U.K. claims that that the toxic side effects of Cipro have left him so ill, simple tasks like walking have become an enormous struggle.
“My health and my life have been destroyed,” Richard Pyne recently told AlJazeera.
“I can’t walk properly and haven’t been able to walk properly for over a year,” he continued. “My elbows, knees, ankles, pelvic joints, just snap and pop – even my neck.
Pyne began taking Cipro in January 2016 to treat prostatitis. But within weeks of initiating treatment, he was housebound.
Cipro belongs to a class of antibiotics called fluoroquinolones, which also includes Levaquin, Avelox, and various generic brands. According to AlJazeera, Payne is suffering from a drug-related condition called fluoroquinolone toxicity.
“Fluoroquinolones can even take young lives and really destroy them,” Dr. Beatrice Golomb, a professor of medicine at the University of California, San Diego, told the network.
Fluoroquinolone toxicity affects the musculoskeletal system.
“The amount of letters we have received from people – either about themselves or their spouse – who were healthy functional, vibrant, active, athletic individuals who are either now bed-bound or were in an extremely high-functioning position and now can’t remember simple things or who have developed the psychiatric side-effect profile with psychosis, panic and anxiety, is absolutely devastating and absolutely tragic,” Dr. Golomb continued.
Unfortunately, Payne is not alone. A review of the U.S. Food & Drug Administration’s (FDA) database indicates that roughly 79,000 adverse events related to Cipro or its generic equivalents, including 1,700 deaths, were reported between 2005 and 2015. Levaquin and its generic equivalents were linked to more than 80,000 adverse drug reactions, including around 1,000 deaths, over the same period.
In May 2015, the FDA advised against using oral and injectable fluoroquinolones for most cases of sinusitis, bronchitis and uncomplicated urinary tract infections, as their risks generally outweigh their benefits when other treatment options are available. The FDA warning followed an agency review that suggested fluoroquinolones could cause potentially-permanent side effects involving the tendons, muscles, joints, nerves and central nervous system. The FDA also updated the black box warning included on the labels for all fluoroquinolones to include this information.
In August 2013, the manufacturers of oral and injectable fluoroquinolones were ordered to modify their product labels with information about a serious and often permanent form of nerve damage called peripheral neuropathy. While the condition had been listed as a possible side effect on all fluoroquinolone labels since 2004, the FDA determined that the prescribing information did not reflect the possible rapid onset of the condition, or the potential for permanent nerve damage.
Hundreds of peripheral neuropathy lawsuits involving Cipro, Avelox and Levaquin have been centralized in a multidistrict litigation currently underway in the U.S. District Court, District of Minnesota. Plaintiffs allege that the drugs’ manufacturers failed to adequately warn patients and doctors about the potential for fluoroquinolones to cause permanent nerve damage. They further assert that the labels’ current peripheral neuropathy warnings remain inadequate and confusing, despite the modifications made in August 2013.